Hail, Stanton
- When
- August 14, 1:46 PM CST
- Where
- Stanton County, 4.08 mi WSW of Manter
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -101.950
A strong jet streak coupled with mid level instability was enough to set off thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong jet streak coupled with mid level instability was enough to set off thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:38 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT Wed Aug 14 2013 ...Updated for Short Term... .SHORT TERM...(This evening through Thursday) ISSUED AT 235 PM CDT WED AUG 14 2013 The main forecast challenges are chances for thunderstorms into Thursday. Upper level northwesterly flow continues into Thursday with a strong upper jet around 90kt over western Kansas this evening. Also around 30kt are forecast at mid levels along with moderate instability especially late this afternoon into early evening over far southwest Kansas. Some storms could become severe with hail from quarter to perhaps half dollar size into early evening. Another area of thunderstorms is then expected later this evening to move into the rest of southwest and south central Kansas. Some of these could be severe, but not expecting a widespread severe event. Most of the models show the areas of thunderstorms to gradually move east and weaken after midnight from west to east. Precipitable water values are forecast around 1.25 to 1.50 inches, so some storms will have very heavy rainfall. The storms should be moving around 20 mph so not expecting flash flooding. For Thursday, a stronger upper level shortwave trough is forecast to round the upper ridge over the western United States and move across western Kansas in the afternoon. Will continue with fairly high chances for thunderstorms in the afternoon. Moderate instability will be in place with around 40kt at mid levels. With good shear and instability could have some severe thunderstorms with large hail larger than golf size and damaging winds. Precipitable water values are forecast around 1.50 inches, so some could also be very heavy rainfall producers. Again not expecting widespread flash flooding with the fast moving storms around 30 mph. Expect light southeast winds tonight with overnight lows in the low to mid 60s. Daytime highs on Thursday will be a bit warmer with mid to upper 80s forecast, and around 90 in far southwest Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 200 PM CDT WED AUG 14 2013 Medium range models indicate an amplified upper level ridge of high pressure across the Intermountain West to begin the period Thursday night. Meanwhile, an upper level shortwave trough is projected to dive southeast across the central plains of Nebraska and Kansas Thursday night bringing showers and thunderstorms to central and portions of western Kansas through early Friday morning. As the upper level disturbance moves across the region, surface high pressure across the Upper Midwest will continue to help influence a southeasterly upslope flow across western Kansas. This will help retain deep low level moisture across the region with surface dewpoints well up into the 60s(F) to near 70F across much of the area. Although the strength of the flow aloft will be modest at best with the jet pushed to our south, NAM/GFS model soundings show steep mid level lapse rates and increased instability with CAPE values in excess of 2000 to 2500 J/KG. This will be enough to support thunderstorm development across central Kansas and eastern portions of western Kansas where low level forcing is expected to be more favorable. Drier conditions are expected over the weekend as the upper level ridge begins to shift eastward. Near normal temperatures are expected Friday as upper level ridging builds across the Intermountain West. Little changes are expected to the overall air mass across the western high plains from Thursday with H85 temperatures ranging from the upper teens(C) across central Kansas to the mid 20s(C) near the Colorado border. Look for highs up into the 80s(F) Friday afternoon with near 90F possible in far southwest Kansas. A gradual warming trend is likely through the weekend as the low level southeasterly flow persists across western Kansas drawing slightly warmer air northward. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1227 PM CDT WED AUG 14 2013 Northwesterly upper level flow will continue into Thursday. A few thunderstorms may develop later tonight but not enough confidence to add to taf forecast at this time. Expect VFR conditions to continue with light south to southeast winds of 5-10kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 63 84 / 40 50 60 20 GCK 62 87 63 84 / 40 50 30 20 EHA 62 90 62 89 / 30 50 30 10 LBL 63 89 63 88 / 30 50 40 20 HYS 61 84 62 84 / 40 60 60 20 P28 63 86 65 84 / 30 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED AUG 14 2013 KSZ030-031-043>046-061>066-074>081-084>090-151015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID- EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF- DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL LIKELY WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND EVENING MAINLY ALONG AND WEST OF HIGHWAY 83. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013
KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...
AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201
18The Dodge City radar (KDDC), 177 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
5 thunderstorm wind, 4 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Rainfall of 2.60 inches was reported.
Rainfall of 3.20 inches was reported.
There were also 3 evergreen trees on the property that were uprooted.
There were also 3 evergreen trees on the property that were uprooted.
Three evergreen trees were uprooted by the high wind. There was also hail that was 1.5 inches in diameter.
Winds were estimated to be 60 to 70 miles per hour.
Winds were estimated to be 70 MPH.
The bridge north of Manter was under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476885, 476888, 476892, 476893, 476895, 476886, 476887, 476894, 476889, 476890, 476891, 476884.